Alert archive / Kansas / Red Flag Warnings in 2020

Red Flag Warning 7, NWS Hastings, NE

April 14, 20204 counties in Nebraska; 6 counties in Kansas

NWS Hastings, NE issued this red flag warning at Apr 14, 2020, 3:02 AM CDT for 4 counties in Nebraska; 6 counties in Kansas. It took effect at Apr 14, 2020, 2:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 14, 2020, 3:02 AM CDT (08:02 UTC)
In effect from
Apr 14, 2020, 2:00 PM CDT
Expired
Apr 14, 2020, 7:40 PM CDT
In force
6 hr
Issued by
NWS Hastings, NE

Counties Jewell County, KS, Mitchell County, KS, Osborne County, KS, Phillips County, KS, Rooks County, KS, Smith County, KS, Franklin County, NE, Furnas County, NE, Harlan County, NE, Webster County, NE

The radar

The Grand Island radar (KUEX), 71 km from the middle of the area, began a volume at 08:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.0 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2020-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2020-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2556 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

477 
WWUS83 KGID 140802
RFWGID

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hastings NE
302 AM CDT Tue Apr 14 2020

...Critical Fire Weather Conditions Expected Today...

KSZ005>007-017>019-NEZ082>085-141700-
/O.NEW.KGID.FW.W.0007.200414T1900Z-200415T0200Z/
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Furnas-Harlan-
Franklin-Webster-
302 AM CDT Tue Apr 14 2020

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM
CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 005, 006, 007, 017, 018, 019, 082, 083, 084 AND
085...

The National Weather Service in Hastings has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 2 PM this afternoon to 9 PM CDT this evening.

* AFFECTED AREA...In Kansas, Fire Weather Zone 005 Phillips, 
  Fire Weather Zone 006 Smith, Fire Weather Zone 007 Jewell, 
  Fire Weather Zone 017 Rooks, Fire Weather Zone 018 Osborne and 
  Fire Weather Zone 019 Mitchell. In Nebraska, Fire Weather Zone 
  082 Furnas, Fire Weather Zone 083 Harlan, Fire Weather Zone 
  084 Franklin and Fire Weather Zone 085 Webster.

* WINDS...West 15 to 25 mph with gusts up to 35 mph.

* TIMING...1 pm to 9 pm today.

* RELATIVE HUMIDITY...As low as 17 percent.

* IMPACTS...Any fires that develop will spread quickly...be 
  difficult to control...and exhibit extreme fire behavior.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Heinlein
3 follow-up statements
352 
WWUS83 KGID 140815 CCA
RFWGID

URGENT - FIRE WEATHER MESSAGE...CORRECTED
National Weather Service Hastings NE
315 AM CDT Tue Apr 14 2020

...Critical Fire Weather Conditions Expected Today...

KSZ005>007-017>019-NEZ082>085-141700-
/O.COR.KGID.FW.W.0007.200414T1900Z-200415T0200Z/
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Furnas-Harlan-
Franklin-Webster-
315 AM CDT Tue Apr 14 2020

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM
CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 005, 006, 007, 017, 018, 019, 082, 083, 084 AND
085...

The National Weather Service in Hastings has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 2 PM this afternoon to 9 PM CDT this evening.

* AFFECTED AREA...In Kansas, Fire Weather Zone 005 Phillips, 
  Fire Weather Zone 006 Smith, Fire Weather Zone 007 Jewell, 
  Fire Weather Zone 017 Rooks, Fire Weather Zone 018 Osborne and 
  Fire Weather Zone 019 Mitchell. In Nebraska, Fire Weather Zone 
  082 Furnas, Fire Weather Zone 083 Harlan, Fire Weather Zone 
  084 Franklin and Fire Weather Zone 085 Webster.

* WINDS...West 15 to 25 mph with gusts up to 35 mph.

* TIMING...2 pm to 9 pm today.

* RELATIVE HUMIDITY...As low as 17 percent.

* IMPACTS...Any fires that develop will spread quickly...be 
  difficult to control...and exhibit extreme fire behavior.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Heinlein
053 
WWUS83 KGID 141702
RFWGID

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hastings NE
1202 PM CDT Tue Apr 14 2020

...Critical Fire Weather Conditions Expected Today...

KSZ005>007-017>019-NEZ082>085-150200-
/O.CON.KGID.FW.W.0007.200414T1900Z-200415T0200Z/
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Furnas-Harlan-
Franklin-Webster-
1202 PM CDT Tue Apr 14 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 005,
006, 007, 017, 018, 019, 082, 083, 084 AND 085...

* AFFECTED AREA...In Kansas, Fire Weather Zone 005 Phillips, 
  Fire Weather Zone 006 Smith, Fire Weather Zone 007 Jewell, 
  Fire Weather Zone 017 Rooks, Fire Weather Zone 018 Osborne and 
  Fire Weather Zone 019 Mitchell. In Nebraska, Fire Weather Zone 
  082 Furnas, Fire Weather Zone 083 Harlan, Fire Weather Zone 
  084 Franklin and Fire Weather Zone 085 Webster.

* WINDS...West 10 to 20 mph with gusts up to 35 mph.

* TIMING...2 pm to 9 pm today.

* RELATIVE HUMIDITY...As low as 18 percent.

* IMPACTS...Any fires that develop will spread quickly...be 
  difficult to control...and exhibit extreme fire behavior.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
032 
WWUS83 KGID 150040
RFWGID

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hastings NE
740 PM CDT Tue Apr 14 2020

...The Red Flag Warning has been cancelled...

KSZ005>007-017>019-NEZ082>085-150145-
/O.CAN.KGID.FW.W.0007.000000T0000Z-200415T0200Z/
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Furnas-Harlan-
Franklin-Webster-
740 PM CDT Tue Apr 14 2020

...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 005, 006, 007, 017, 018, 019,
082, 083, 084 AND 085...

The National Weather Service in Hastings has cancelled the Red
Flag Warning.

Winds will continue to diminish across the region this evening 
and relative humidity levels are starting to recover above
critical thresholds. For these reasons...the red flag warning has
been cancelled.

$$

Rossi

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this red flag warning went out at Apr 14, 1:05 AM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Apr 14, 1:05 AM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
105 AM CDT Tue Apr 14 2020

.SHORT TERM...(This evening through Tuesday)
Issued at 233 PM CDT Mon Apr 13 2020

We remain in a cold Spring weather pattern under the influence of an
upper trough encompassing the interior CONUS, while at the
surface, high pressure was building south along the high plains.
In a still tight pressure gradient and deep mixing this aftn northwest
winds remain strong with gusts of 25-35 mph common, but still not
near the magnitude of what we experienced yesterday on Easter.

Tonight we'll finally see a reprieve from the wind as the
gradient further relaxes and winds decouple overnight. It'll be a
cold night again with lows in the teens/20s. Models have trended
farther south and west with precip chances tonight with the wave
moving thru CO and have removed the light snow/flurries.

On Tuesday the upper trough will edge eastward allowing the airmass
to moderate several degrees...and warming will be aided by a
downslope wind component. While still well below normal for this
time of year, high temps should be roughly 5-10 degrees warmer than
today. A progressing mid level shortwave will bring increasing cloud
cover and could produce some sprinkles in the aftn but nothing
significant in terms of precip. Breezy conditions are expected
again with west wind gusts 25-35 mph with deep mixing in the aftn.
Near critical fire weather conditions are possible for several
hours Tuesday aftn for locations in north central KS and areas
along and south of Highway 6 in Nebraska where low relative
humidity values are forecast in the low 20th percentile.

.LONG TERM...(Tuesday night through Monday)
Issued at 233 PM CDT Mon Apr 13 2020

Unsettled weather with precip chances Wednesday night/Thursday...

Wednesday's weather is dry ahead of an upper trough translating
south through the northern Rockies. This system will bring
increasing cloud cover in the aftn but it's not looking like too
bad of a day with temps mainly in the 50s.

Wednesday night, chances for snow return to the forecast in
increasing lift as the western upper trough approaches with lift
enhanced by frontogenesis and dynamics in left front quadrant of
upper jet. Models suggest the greater snow amounts should reside
across western Neb, however a narrow snow band may extend east
across portions of south central Nebraska. The latest forecast has
snow amounts 2-3" in the Lexington area, with amounts decreasing
to the south and east. Hard to tell how far east this snow band
will get with varying model solutions (NAM favors a farther north
snow band along/north of I80 and higher totals, ECMWF suggests
much lighter amounts north of I80, and GFS favors similar location
of forecast snow band from Lexington to Hebron but with much
higher amounts). Given the varying model solutions...snow amounts
and location of the snow band will likely change with upcoming
model runs so stay up to date on the latest forecasts.

Precip chances continue through Thursday night with the progressing
system, but still plenty of model uncertainty as the ECMWF is slower
and holds energy back to the west longer. Precip could transition to
rain Thursday if temperatures warm sufficiently...also something to
monitor.

Beyond the mid/late week system, models are in better agreement with
a warming trend and mainly dry forecast over the weekend and into
next week with temps returning to near/above normal readings.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Wednesday)
Issued at 1245 AM CDT Tue Apr 14 2020

Main issue will be wind gusts during the late morning to
afternoon. VFR conditions are expected, however a mid-level
ceiling may come in an out and perhaps produce a few flurries
overnight or sprinkles during the day.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...Fay
LONG TERM...Fay
AVIATION...Heinlein
Hazardous weather outlook, Apr 13, 8:56 PM CDT, 6 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
856 PM CDT Mon Apr 13 2020

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
150200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
856 PM CDT Mon Apr 13 2020

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Near critical fire weather conditions are possible again Tuesday
afternoon across north central Kansas and locations along and
south of Highway 6 in Nebraska due to gusty west winds, low
relative humidity and dry grasses.

Light snow accumulations of 1 to 3 inches are possible late
Wednesday night into Thursday morning for portions of south
central Nebraska from the Lexington and Holdrege areas towards
the Hebron area. Be sure to stay up to date on the latest
forecasts as snow amounts and locations will be refined.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Billings Wright

Nearby

Red Flag Warnings in Kansas, 2020Red Flag Warnings in Nebraska, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.